Warfarin, the blood-thinning drug, doubles the risk of a stroke in the first week. Patients with irregular heartbeat are at special risk, with a 2.3 times increased chance of a stroke, usually by the third day after starting the drug.
The risk continues for the first month, but reduces after the first week, say researchers at McGill University, who made the discovery after they looked at the history of more than 70,000 people who were taking the anti-coagulant. Of these, 5,519 people, or 2 per cent, suffered a stroke after starting treatment. Although the drug stops blood clotting by suppressing the body's production of vitamin K, the researchers believe it may have the contrary effect in the first few days, and actually make the blood 'stickier'.
In people with irregular heartbeat, the heart is not pumping efficiently, and blood is more likely to clot anyway, and Warfarin only seems to help that process; clots that break away and form in the brain can cause a stroke, and this is the phenomenon that the McGill researchers witnessed. Although people shouldn't stop taking Warfarin, it could be supplemented by another anti-coagulant during the first month in order to reduce the risk, the researchers say.
(Source: European Heart Journal, 2013; doi: 10.1093/eurheartj/eht499)